Men Who Take Statins May Exercise Less
Activity declined most among those just starting the drug, study finds
About a quarter were already taking statins when the study launched, while roughly another quarter began using statins at some point during a seven-year follow-up period. About half never took statins.
All participants offered details on their physical activity routines at the start of the study, and then again twice more over the years. In addition, at the time of their third and final report, all spent a week wearing a movement-monitoring device called an accelerometer to track moderate and vigorous physical activity levels, as well as time spent being sedentary.
The team found that based on survey responses, activity levels appeared to decline slightly among both statin users and nonusers.
However, men who newly embarked on a statin regimen during the study experienced a faster rate of activity decline than those who never took statins.
What's more, even after accounting for other factors such as a prior history of heart attack and/or stroke, the accelerometer readings revealed that both moderate and vigorous activity levels were measurably lower among statin users.
For example, statin patients engaged in five-plus fewer minutes of moderate activity, and 0.6 fewer minutes of vigorous activity, on a daily basis. At the same time, their sedentary habits rose by nearly eight minutes a day, according to the study.
"Now, we didn't look at the underlying cause or reason for decreased exercise," Lee acknowledged. "But the main hypothesis is that people who take a statin do experience an increase in muscle pain. It's actually the most common side effect. And observational studies have shown that as many as 20 percent of people taking statins will have muscle pain."
"At the same time, weakness and fatigue are also side effects," he noted. "And they could also be a part of the problem. It could be a combination of feeling a little bit of pain, feeling a little more tired, and feeling a little bit weaker. All of that together might be why patients are just not willing to do as much exercise. It could also perhaps be that other people who are on statins think they don't need to exercise anymore, as well. But to be honest, I don't think that's really the biggest factor. I think it's more to do with the side effects."